Kansas, 2022

Drought in Kansas, December 1 to 31, 2022

December 1 to 31, 2022 · NWS SGF · 3 events in 3 counties and zones

Exceptional (D4) Drought conditions improved across portions of southeastern Kansas. Drought conditions continued over most of southeastern Kansas during the month despite some rainfall.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$45 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Exceptional (D4) Drought conditions improved across portions of southeastern Kansas. Drought conditions continued over most of southeastern Kansas during the month despite some rainfall. Across southeastern Kansas, D3 (Extreme Drought) to D2 (Severe Drought) persisted despite rainfall and improving conditions. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop failures, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 30, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 30, 11:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1151 PM CST Wed Nov 30 2022

Key Messages:

1. Cold again tonight.

2. Gusty winds on Thursday and very windy Friday.

3. Elevated fire weather conditions on Thursday.

4. Unsettled this weekend into early next week.

.SHORT TERM...(This evening through Thursday)
Issued at 201 PM CST Wed Nov 30 2022

Water vapor imagery shows an upper low over Lake Superior and
another just west of Washington state. Surface high pressure was
continuing to build into the area early this afternoon from the
west and will be over the forecast area tonight. A clear sky along
with light wind will promote good radiational cooling across the
forecast area. We could see lows dip into the upper teens over low
lying areas in the eastern CWA and mid 20s in the west.

The surface high will move to the east of the area on Thursday,
with a southerly wind developing on the back side of the high. Low
pressure will develop in the high plains as an upper wave begins
to push inland from the west coast. We could see some gusty winds
during the afternoon to around 30 mph in some western portions of
the CWA. A dry airmass will be in place over the area and
afternoon RH values from the upper 20s to mid 30s are expected.
The combination of low RH and gusty winds will develop some
elevated fire weather conditions over much of the CWA during the
afternoon hours. It will be warmer on Thursday, with highs from
the mid 40s to low 50s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 201 PM CST Wed Nov 30 2022

The upper level shortwave will shift eastward into the Rockies and
plains on Friday with a surface low and front developing in the
central to northern plains. A very tight pressure gradient will
set up over the area in between the departing high pressure and
developing low and frontal zone. We may see some 45 to 50 mph
winds in western portions of our CWA during the day Friday, so
we'll probably eventually need a wind advisory.

Low moisture return ahead of the front/upper wave may bring some
rain chances to the area late Friday into Friday night, mainly
over the eastern CWA. QPF values do not look overly impressive at
this time, and for now we have low chance pops in mainly our
southeast CWA similar to the previous system.

High pressure is expected to push in behind the front on Saturday.
By Saturday night, a good low level jet will start to develop to
the west and we could see some precipitation develop late Saturday
night into Sunday across our south. Quick upper level zonal
pattern will bring in some periodic shortwave energy from Sunday
through early next week which will bring in some additional
precipitation chances.

Most of the precipitation will be in the form of rain.
Temperatures dipping close to the freezing mark on Saturday night
may bring some rain/snow mix to the area Saturday night into
Sunday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1143 PM CST Wed Nov 30 2022

Quiet weather and VFR flight conditions are expected for the
Ozarks region over the next 24 hours. A period of LLWS will be
possible for the Joplin terminal between 03z and 05z but
otherwise, breezy to gusty surface winds are expected during the
day Thursday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Hatch
Hazardous weather outlook, Nov 30, 7:54 PM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
754 PM CST Wed Nov 30 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
754 PM CST Wed Nov 30 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Windy conditions are expected on Thursday and Friday, with some
wind gusts over 30 mph possible on Thursday and over 40 mph on
Friday. Elevated fire weather conditions are expected across the
area on Thursday as the gusty winds combine with a dry air mass.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bourbon forecast zone
Crop damage
$6.5 million
Reported by
Drought Monitor
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Despite rainfall towards the end of the month and some improvement across the eastern portion of the county, drought conditions continued across the region through the month of December. The US Drought Monitor indicated the southern half of the county as being in Severe (D2) Drought with the remainder of county in Moderate (D1) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some continuing impacts with ground water levels and reservoirs showing slight drought condition improvement. Estimated monetary crop losses included in this months report are for drought conditions through December 31st, 2022. Drought conditions continued into 2023 and estimated losses for 2023 will be included beginning January 1st until drought conditions end and loses are assessed.

Drought, Crawford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crawford forecast zone
Crop damage
$13 million
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Despite rainfall towards the end of the month and some improvement across the eastern portion of the county, drought conditions continued across the region through the month of December. The US Drought Monitor indicated the western third of the county as being in Extreme (D3) Drought with the remainder of county in Severe (D2) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some continuing impacts with ground water levels and reservoirs showing slight drought condition improvement. Estimated monetary crop losses included in this months report are for drought conditions through December 31st, 2022. Drought conditions continued into 2023 and estimated losses for 2023 will be included beginning January 1st until drought conditions end and loses are assessed.

Drought, Cherokee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cherokee forecast zone
Crop damage
$26 million
Reported by
Drought Monitor
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Despite rainfall towards the end of the month and some improvement across the eastern portion of the county, drought conditions continued across the region through the month of December. The US Drought Monitor indicated the Western half of the county as being in Extreme (D3) Drought with the remainder of county in Severe (D2) Drought. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some continuing impacts with ground water levels and reservoirs showing slight drought condition improvement. Estimated monetary crop losses included in this months report are for drought conditions through December 31st, 2022. Drought conditions continued into 2023 and estimated losses for 2023 will be included beginning January 1st until drought conditions end and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065569, 1065572, 1065573.